Hail, Harrison
- When
- June 17, 7:35 PM CST
- Where
- Harrison County, 2.92 mi SW of Woodbine
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.700, -95.760
An upper level trough that lifted from the Rockies across North Dakota from 6/17 into 6/18 caused a weak cold front to push into southeast Nebraska and southwest Iowa during the evening of 6/17. This brought scattered thunderstorms to the region that produced several reports of hail up to quarter-size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An upper level trough that lifted from the Rockies across North Dakota from 6/17 into 6/18 caused a weak cold front to push into southeast Nebraska and southwest Iowa during the evening of 6/17. This brought scattered thunderstorms to the region that produced several reports of hail up to quarter-size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 17, 3:29 PM CST, 4 hours 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
429 PM CDT THU JUN 17 2010
.DISCUSSION...
MAIN CONCERN TONIGHT IS SEVERE POTENTIAL ALONG WITH FLOODING AS A
COLD FRONT CONTINUES TO MOVE INTO THE REGION. 18Z SOUNDING
SUGGESTED THAT ONLY ABOUT 75 J/KG OF CIN REMAINED...AND VISUAL
IDENTIFICATION OF CU SUGGESTED THAT TCU HAD DEVELOPED SOUTHWARD
WITHIN THE INSTABILITY AXIS. SUBJECTIVE ANALYSIS REVEALED THE
FRONT HAD JUST ABOUT CLEARED EASTERN SOUTH DAKOTA...EXTENDING
SOUTHWARD TO SCNTRL NEBRASKA...WITH A VERY CLEAR VISIBLE
INDICATION BY THE LACK OF CLOUDS WEST OF THE FRONT. STORMS HAVE
BUILT FAR ENOUGH SOUTH TO BE ABOUT 25 MILES /JUST/ NORTH OF OUR
CWFA BOUNDARY...AND WOULD EXPECT STORMS TO CONTINUE TO BUILD SOUTH
AS THE CAP FULLY ERODES. THE RUC/ECMWF PUSH THE FRONT ALL THE WAY
INTO SOUTHEAST NEBRASKA NEAR THE NE/KS BORDER...HOWEVER THE LATEST
18Z NAM 12Z GFS STALLS THE BOUNDARY IN THE PLATTE RIVER VALLEY.
HPC SEEMS TO FAVOR A FURTHER SOUTHWARD PROGRESSION WITH EXCESSIVE
RAINFALL POTENTIAL ALONG/SOUTH OF I80...SPECIFICALLY WHERE FLASH
FLOOD GUIDANCE VALUES REMAIN LOW. TO BLEND THE TWO...AND BASED ON
UNCERTAINTY...WE DID ISSUE A FLASH FLOOD WATCH FOR SOUTHEASTERN
HALF OF THE CWFA...ALTHOUGH THERE IS SOME UNCERTAINTY STILL...AND
WE NEED TO SEE HOW THE FRONT MOVES IN THE NEXT 6-8 HOURS.
BEYOND THEN...THE FRONT STALLS ACROSS THE REGION...NEAR THE KS/NE
BORDER REGION. THIS WILL PROVIDE A CONTINUED CHANCE OF ESPECIALLY
NIGHTTIME THUNDERSTORMS AS THE LOW LEVEL JET IMPINGES ON THE
BOUNDARY WITH HEAVY RAINFALL POTENTIAL JUST NORTH OF THE BOUNDARY.
THIS APPEARS TO BE ACROSS SOUTHEAST NEBRASKA FRIDAY NIGHT AND
EARLY SATURDAY MORNING. THERE REMAINS AN ADDITIONAL THREAT FOR
MORE ACTIVITY SATURDAY NIGHT THROUGH SUNDAY AS THE FRONT REMAINS
IN THE SAME AREA...ALTHOUGH IT COULD DRIFT NORTH THROUGH THE DAY
SUNDAY. THE THUNDERSTORM AXIS COULD SHIFT INTO NORTHEAST NEBRASKA
SUNDAY NIGHT AND MONDAY.
AFTER THAT...FORECASTER CONFIDENCE LEVEL IS LOW AS MODELS CONTINUE
TO OFFER DIFFERING SOLUTIONS. DEFERRED MAINLY TO HPC BY TUE THROUGH
THURSDAY...WHICH ESSENTIALLY LINGERED THE FRONT ACROSS THE CENTRAL
PLAINS...WITH A NEARLY DAILY CHANCE OF THUNDERSTORMS.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR NEZ044-045-051>053-066>068-089>093.
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY
MORNING FOR IAZ055-056-069-079-080-090-091.
&&
DEWALDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 526 PM CDT THU JUN 17 2010 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-181230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 526 PM CDT THU JUN 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT ACROSS PORTIONS OF EAST CENTRAL NEBRASKA AND NORTHWEST IOWA THIS EVENING. VERY LARGE HAIL GOLF BALL SIZE OR BIGGER AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE FROM OMAHA NORTHWARD. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTHWARD ALONG THE FRONT INTO THE REMAINDER OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA OVERNIGHT...WHERE THE THREAT FOR SEVERE STORMS WILL CONTINUE...ALONG WITH THE THREAT FOR HEAVY RAINFALL. THUS...A TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR PARTS OF THE AREA BETWEEN OMAHA...COLUMBUS...WAYNE...HARLAN AND COUNCIL BLUFFS UNTIL 9 PM. IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS SOUTH OF A LINE FROM FREMONT TO HARLAN IOWA WHERE HEAVY RAINFALL IS POSSIBLE WITH STORMS THAT DEVELOP TONIGHT...WHERE SOIL CONDITIONS SUPPORT POSSIBLE FLASH FLOODING. RIVER FLOODING IS ALSO EXPECTED TO CONTINUE ALONG THE ELKHORN RIVER FROM NELIGH DOWNSTREAM TO HOOPER. FLOODING ALSO CONTINUES ALONG THE PLATTE RIVER FROM ASHLAND TO THE MISSOURI RIVER...AND FLOODING CONTINUES ALONG THE MISSOURI RIVER DOWNSTREAM FROM PLATTSMOUTH. ADDITIONAL THUNDERSTORMS ARE FORECAST FRIDAY AFTERNOON AS THE FRONT STALLS IN THE AREA. THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS PARTS OF SOUTHWEST IOWA AND SOUTHEAST NEBRASKA. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY A FRONTAL BOUNDARY IS EXPECTED TO STALL SOMEWHERE ACROSS THE REGION THROUGH EARLY NEXT WEEK. THIS WILL PROVIDE A NEARLY DAILY CHANCE OF THUNDERSTORMS ACROSS THE AREA ALONG AND NORTH OF THE FRONT... WHEREVER IT SETS UP. THIS COULD RESULT IN PERIODS OF HEAVY RAIN...MAINLY AT NIGHT...WHICH COULD AGGRAVATE OR RENEW ANY ONGOING RIVER FLOODING IN THE ELKHORN...PLATTE AND MISSOURI RIVER BASINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING ACROSS PORTIONS OF THE AREA. SPOTTERS ARE ALSO ENCOURAGED TO REPORT SEVERE WEATHER IF IT DEVELOPS NEAR YOUR LOCATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
825 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL MEAD 41.23N 96.49W
06/17/2010 E0.88 INCH SAUNDERS NE TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL.
&&
BMAYESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
827 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 1 W MILFORD 40.77N 97.07W
06/17/2010 E1.00 INCH SEWARD NE TRAINED SPOTTER
&&
JRBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
833 PM CDT THU JUN 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL MILFORD 40.77N 97.05W
06/17/2010 E0.88 INCH SEWARD NE PUBLIC
&&
BMAYESThe Omaha radar (KOAX), 66 km away, was scanning. The volume nearest the first event began at 01:33 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231763, 231764, 231765, 231766.